Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Dental anesthesia

02/02/2009

Question:

I went to the dentist to get a small filing on one of my molars in my lower jaw. When he gave me the injection I felt faint and had heart palpitations. He then gave me a second injection and the same thing happened. My mouth didn`t go numb so he decided that he wouldn`t continue and I was to come back next week to try again. I have had several filings before and this has never happened to me before. Any suggestions why this happened?

Answer:

The most likely cause is that the anesthetic was not in the general area of the nerve to be anesthetized. There is only an 80% or so success rate with lower jaw injections. After two or three cartridges of anesthetic have been administered, many dentists will reschedule the patient. This happens with every dentist.

The lower jaw nerve injection is given in a general area but the nerve can vary in location from one person to another. No doubt, your dentist will use a different approach next time.

The faintness and palpitations sounds like the adrenaline, added to the anesthetic to increase effectiveness, was absorbed by your system rapidly or possibly injected into a vein. This is not uncommon and is more likely in persons with certain medical conditions and taking certain medications as well, both of which I do not know in your case.

Discuss your concerns at your next dental visit. It is unlikely that this will occur again and you should have no problem getting your dental work done.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University